Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 89, NWS Memphis, TN

November 1, 2004Craighead County, Greene County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at Nov 1, 2004, 5:11 PM CST for Craighead County, Greene County, Poinsett County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2004, 5:11 PM CST (23:11 UTC)
Expired
Nov 1, 2004, 7:15 PM CST
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Craighead County, AR, Greene County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 97 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
362 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 012311
FFWMEM
ARC031-055-111-020115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CST MON NOV 1 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS
  GREENE COUNTY IN EASTERN ARKANSAS
  POINSETT COUNTY IN EASTERN ARKANSAS

* UNTIL 715 PM CST

* AT 509 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER THE WARNED AREA. RADAR INDICATES THAT UP TO THREE INCHES 
  OF RAIN HAS ALREADY FALLEN AND ADDITIONAL HEAVY RAINFALL IS LIKELY.

  IN ADDITION...LOCAL LAW ENFORCEMENT REPORTED VERY HEAVY RAIN WITH  
  WATER ENCROAHING UPON SOME ROADWAYS.

* CITIES AFFECTED THROUGH 715 PM CST INCLUDE...
  WEINER...WALDENBURG...WALCOTT...TYRONZA...TRUMANN...PARAGOULD...OAK
  GROVE HEIGHTS...MONETTE...MARMADUKE...MARKED TREE...LEPANTO...LAKE
  CITY...LAFE...JONESBORO...HARRISBURG

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

.TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3625 9030 3548 9030 3547 9104 3587 9105
      3598 9086 3627 9075

$$
2 follow-up statements
000 
WGUS74 KMEG 020019
FFSMEM
ARC031-055-111-020115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 PM CST MON NOV 1 2004

...A FLASH FLOOD WARNING CONTINUES FOR CRAIGHEAD...POINSETT AND
GREENE COUNTIES UNTIL 715 PM CST...

AT 619 PM CST...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE 
HEAVY RAIN FALLING ACROSS THE WARNED COUNTIES. THREE HOUR RAINFALL 
ESTIMATES OF 3 INCHES WERE NOTED ON WEATHER SERVICE RADAR. 

AT 530 PM...A TRAINED WEATHER SPOTTER REPORTED FLOODING ALONG THE 
TURTLE CREEK OFF OF MATTHEWS ROAD IN JONESBORO. IN ADDITION...WATER 
WAS APPROACHING A HOUSE ALONG MATTHEWS ROAD. ALSO...WATER UP TO 1 
1/2 FEET DEEP COVERED PORTIONS OF KINGSBURY STREET IN JONESBORO. 

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

.TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
MEMPHIS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$
000 
WGUS74 KMEG 020118
FFSMEM
ARC031-055-111-020215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CST MON NOV 1 2004

...THE FLASH FLOOD WARNING FOR CRAIGHEAD...POINSETT AND GREENE
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 715 PM CST NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
FLOODING RAINFALL WAS ENDING ACROSS CRAIGHEAD...POINSETT AND GREENE 
COUNTIES...AND THE IMMEDIATE FLOOD THREAT WAS DIMINISHING. SOME 
MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING HAS 
ENDED FOR NOW. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE.

.A FLOOD WATCH CONTINUES IN EFFECT FOR THE AREA TONIGHT. ADDITIONAL 
HEAVY RAINFALL WILL BE POSSIBLE LATER TONIGHT AND ADDITIONAL FLASH 
FLOOD WARNINGS MAY BE REQUIRED. STAY TUNED FOR THE LATEST 
INFORMATION CONCERNING THE POTENTIAL FOR ADDITIONAL FLOODING AND 
POSSIBLE WARNINGS.

.TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
MEMPHIS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 3:51 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Nov 1, 3:51 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CST MON NOV 1 2004

.DISCUSSION...
A SURFACE LOW PRESSURE SYSTEM OVER MISSOURI THIS AFTERNOON WILL
CONTINUE TO LIFT NORTHEAST INTO THE MIDWEST THROUGH TUESDAY. A WARM
FRONT EXTENDS EAST FROM THE LOW OVER THE MIDWEST WITH A STRONG COLD
FRONT EXTENDING SOUTHWEST ACROSS SOUTHEAST KANSAS...CENTRAL
OKLAHOMA...AND INTO NORTH-CENTRAL TEXAS. A PRE-FRONTAL SQUALL
LINE HAS DEVELOPED FROM SOUTHEAST MISSOURI SOUTHWARD ACROSS ARKANSAS
AND INTO PORTIONS OF LOUISIANA TODAY. THESE THUNDERSTORMS WILL
CONTINUE TO MOVE EAST INTO OUR AREA THIS EVENING AND OVERNIGHT.
THERE WILL BE A THREAT OF SEVERE WEATHER ACROSS PORTIONS OF THE
AREA THIS EVENING AS THE LINE PROGRESSES EAST. SPC HAS THE WESTERN
PORTIONS OF THE MIDSOUTH HIGHLIGHTED IN THE DAY 1 SLIGHT RISK
OUTLOOK. ALSO A TORNADO WATCH HAS BEEN ISSUED FOR WESTERN
PORTIONS OF THE AREA. ALTHOUGH INSTABILITY IS MARGINAL ACROSS THE
THREAT AREA...STRONG WIND FIELDS HAVE ALLOWED FOR THE DEVELOPMENT OF
SMALL BOWING SEGMENTS AND ISOLATED SUPERCELLS. THE PRIMARY THREAT
ACROSS THE TORNADO WATCH AREA THIS EVENING WILL BE DAMAGING WINDS
AND ISOLATED TORNADOES.

THE STRONG COLD FRONT WILL CONTINUE MOVING EAST TONIGHT AND SLOWLY
PASS ACROSS PORTIONS OF THE MIDSOUTH ON TUESDAY. A POTENT UPPER
LOW WILL LIFT NORTHEAST ACROSS THE PLAINS STATES INTO THE MIDWEST
THROUGH THURSDAY. THE FRONT WILL STALL ACROSS NORTH MISSISSIPPI ON
TUESDAY AFTERNOON. UPPER LEVEL DYNAMICS ASSOCIATED WITH THE UPPER
LOW WILL HELP INDUCE A SECONDARY SURFACE LOW THAT WILL TRAVERSE
NORTHEAST ALONG THE STALLED FRONTAL BOUNDARY. AHEAD OF THESE
WEATHER SYSTEMS...ABUNDANT LOW LEVEL MOISTURE WILL ADVECT NORTHWARD.
THIS COMBINED WITH THE SLOW MOVEMENT OF THE UPPER SYSTEM ALL SPELLS
THE THREAT FOR HEAVY RAIN ACROSS THE AREA. HAVE EXTENDED THE FLOOD
WATCH THROUGH 12Z WEDNESDAY. WIND FIELDS STILL LOOK STRONG ACROSS
PORTIONS OF WEST TENNESSEE AND NORTHEAST MISSISSIPPI ON TUESDAY...
SO SOME SEVERE THREAT MAY STILL EXIST ACROSS THESE AREAS AGAIN
TOMORROW...ALTHOUGH INSTABILITY WILL BE HELD DOWN AGAIN BY RAIN AND
CLOUDS.

BY WEDNESDAY NIGHT...THE LOW PRESSURE SYSTEM LIFTS TO OUR NORTHEAST
WITH DRY AND COOL HIGH PRESSURE MOVING IN. ANOTHER COLD FRONT WILL
MOVE THROUGH ON THURSDAY NIGHT...BUT WITH LIMITED MOISTURE IN PLACE
SHOULD COME THROUGH DRY. EXPECT DRY WEATHER AND BELOW NORMAL
TEMPERATURES TO CONTINUE THROUGH NEXT WEEKEND AND INTO THE FIRST
PART OF NEXT WEEK.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...FLOOD WATCH THROUGH 12Z WEDNESDAY.
MS...FLOOD WATCH FOR EXTREME NORTHWEST MISSISSIPPI THROUGH 12Z
     WEDNESDAY. FLOOD WATCH FOR THE REST OF NORTH MISSISSIPPI FROM
     12Z TUESDAY THROUGH 12Z WEDNESDAY.
MO...FLOOD WATCH THROUGH 12Z WEDNESDAY.
TN...FLOOD WATCH FOR EXTREME WEST TENNESSEE THROUGH 12Z WEDNESDAY.
     FLOOD WATCH FOR THE REST OF WEST TENNESSEE FROM 12Z TUESDAY
     THROUGH 12Z WEDNESDAY.

&&

JLH
Hazardous weather outlook, Nov 1, 3:02 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
302 PM CST MON NOV 1 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-021100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
302 PM CST MON NOV 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A STRONG AND SLOW-MOVING COLD FRONT WILL APPROACH THE MIDSOUTH FROM
THE WEST TONIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE
SLOWLY MOVE EAST INTO PORTIONS OF EAST ARKANSAS AND THE MISSOURI
BOOTHEEL THIS EVENING AND SPREAD FURTHER EAST TONIGHT.

A TORNADO WATCH IS IN EFFECT UNTIL 8 PM CST FOR EAST CENTRAL
ARKANSAS...THE MISSOURI BOOTHEEL...NORTHWEST MISSISSIPPI AND FAR
WESTERN TENNESSEE. THIS INCLUDES THE MEMPHIS METROPOLITAN AREA. A
LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO APPROACH
THE MIDSOUTH THIS AFTERNOON AND TONIGHT. THE ATMOSPHERE IS CONDUCIVE
FOR SOME OF THESE STORMS TO BECOME SEVERE WITH DAMAGING WINDS AND
ISOLATED TORNADOES AS THE MAIN THREAT.

A FLOOD WATCH HAS BEEN POSTED FOR EASTERN ARKANSAS...THE MISSOURI
BOOTHEEL...EXTREME WEST TENNESSEE AND EXTREME NORTHWEST MISSISSIPPI
FOR TONIGHT. HEAVY RAIN WITH TOTALS OF 2 TO 4 INCHES ARE POSSIBLE IN
THE WATCH AREA DUE TO THE SLOW MOVEMENT OF THE STORM SYSTEM.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON TUESDAY AHEAD OF A STRONG
AND SLOW-MOVING COLD FRONT. RAIN WILL LINGER INTO WEDNESDAY
MORNING...WITH THE FRONT MOVING THROUGH THE REGION WEDNESDAY
AFTERNOON.

A FLOOD WATCH WILL BE IN EFFECT FOR ALL OF THE MIDSOUTH FROM TUESDAY
UNTIL 6 AM CST WEDNESDAY. HEAVY RAIN WILL CONTINUE ACROSS THE ENTIRE
REGION...WITH RAINFALL TOTALS OF 2 TO 4 INCHES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING.

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.